Efficient Numerical Integration on the Surface of a Sphere

P. Bažant*, B. H. Oh

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

363 Scopus citations


Several new numerical integration formulas on the surface of a sphere in three dimensions are derived. These formulas are superior to the existing ones in that for the same degree of approximation they require fewer integration points for functions with central or planar symmetry. Furthermore, a general method of deriving the integration formulas, which achieves conceptual simplicity at the expense of extensive numerical work left for a computer, is demonstrated. In this method, the coefficients of the integration formula are determined from a system of linear algebraic equations directly representing the conditions for a certain number of terms of the three‐dimensional Taylor series expansion of the integrated function about the center of the sphere to vanish, while the unknown locations of the integration points are determined from a condition for the next term (or terms) of the expansion to vanish, and if it cannot be made to vanish, then from a condition for minimizing the magnitude of this term (or these terms). Finally, we formulate a new condition of optimality of the integration formulas which is important for the integration error in certain applications.

Original languageEnglish (US)
Pages (from-to)37-49
Number of pages13
JournalZAMM ‐ Journal of Applied Mathematics and Mechanics / Zeitschrift für Angewandte Mathematik und Mechanik
Issue number1
StatePublished - 1986

ASJC Scopus subject areas

  • Computational Mechanics
  • Applied Mathematics


Dive into the research topics of 'Efficient Numerical Integration on the Surface of a Sphere'. Together they form a unique fingerprint.

Cite this